Mum, 32, almost died with 'extremely rare' blood clot after getting AstraZeneca jab

Lauren Briggs wants to raise awareness of the side effects that can occur in very rare cases. Credit: Lauren Briggs

A mum from Connah's Quay is raising awareness of the side effects of "extremely rare" blood clots after she was hospitalised after getting the Oxford-AstraZeneca jab.

32-year-old Lauren Briggs received the Covid vaccine in March and thought herself lucky.

The mum-of-two has since been admitted to hospital twice, developed life-threatening blood clots and will be on the drug warfarin for at least the next six months.

At one point she was in so much pain that she lapsed into "crazy drams" and contacted her family from hospital warning them she might not return home.

She was also treated for meningitis.

But she said she "still believes" in the Covid vaccine rollout, and will get her children vaccinated too.

The UK Government has said that for every million doses of the AstraZeneca vaccine delivered, around four people develop an "extremely rare" condition involving blood clots and unusual bleeding.

Around four cases for every one million people vaccinated with the AstraZeneca jab develop a blood clot. Credit: PA Images

Ms Briggs now wants to warn people of the side effects that can occur in very rare cases, and is urging anyone who suffers post-jab illness to seek treatment.

She said: "I’ve had all my vaccinations and my children will have them too."In hospital I was told I was just unlucky, the 'one in a million' who will get blood clots."Obviously I can't now have a second jab of the AstraZeneca but I still believe in the programme."I just want people, especially younger women, to be aware they need to act if they feel ill after the jab."Had I not gone to hospital, I probably would have died."

Ms Briggs was admitted to hospital twice. Credit: Lauren Briggs

Ms Briggs described the symptoms she experienced as a headache, aching body and dizziness, and initially thought she had Covid. She booked a test and her result came back as negative within 24 hours.

She later developed a pain in her left leg, and noticed a varicose vein was red, swollen and sensitive to touch.

Ms Briggs was taken to hospital in an ambulance, and scans found she has "several" blood clots in her leg and lungs. She had deep vein thrombosis and a pulmonary embolism.

Blood tests also confirmed she had anaemia, vitamin D deficiency and "extremely" low blood platelet counts.

Lauren was prescribed Intravenous Immunoglobulin (IVIg) to fight off infections.

"I was given 10 bottles of IVIg," she said."I googled it later and discovered each bottle costs £600. That blew me away. I hate to think that treatment alone cost the NHS £6,000."She said a doctor later told me her that they thought the blood clots were caused by the vaccination."They said there could be no other reason – but they couldn’t be sure as no one had ever seen it there before."

On her discharge form, she was formally diagnosed with "vaccine-induced thrombosis and pulmonary thrombocytopenia".

Ms Briggs is mum to Maisie, four, and Charlie, two. Credit: Lauren Briggs

Health regulators have said that people aged under 30 would be offered an alternative to the AstraZeneca jab.

The Joint Committee on Vaccination and Immunisation (JCVI) said the decision was taken out of the utmost caution rather than any serious safety concerns over the vaccine.

This wouldn't have affected Ms Briggs, who is over the age of 30 and would have received the vaccine by the time the government decision was made.She remains positive about the vaccine, but wants others to be aware of the risks."When I first got blood clots, I wasn’t aware of the link to vaccination."It was only when my boyfriend sent me a screengrab of a news report, while I was in hospital, that I began to put two and two together."That’s what worries me most. If I hadn’t gone to hospital in the first place, I might have died, no one knows for certain."I just want to make people aware of what my symptoms were, and that they should get themselves checked out as soon as possible if they have similar symptoms."